Alert archive / Michigan / Flash Flood Warnings in 2002
Flash Flood Warning 1, NWS Detroit, MI
NWS Detroit, MI issued this flash flood warning at Jun 21, 2002, 1:54 PM EDT for Lenawee County, Michigan. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2002, 1:54 PM EDT (17:54 UTC)
- Expired
- Jun 21, 2002, 3:15 PM EDT
- In force
- 81 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 101 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1509 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDTX 211754 FFWDTX MIC091-211915- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 155 PM EDT FRI JUN 21 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... LENAWEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 315 PM EDT * AT 147 PM EDT...A TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING AROUND ADRIAN. * THUNDERSTORMS PRODUCING HEAVY RAINFALL HAVE BEEN OCCURRING ACROSS LENAWEE COUNTY SINCE 1230 PM. RADAR ESTIMATES AND GROUND REPORTS INDICATE UP TO THREE INCHES OF RAIN MAY HAVE FALLEN AS OF 145 PM ACROSS PARTS OF LENAWEE COUNTY. REPORTS OF CARS STRANDED AT BEECHER AND GOLD STREETS ON THE EAST SIDE OF ADRIAN WITH 3 TO 4 FEET OF WATER COVERING LOW LYING AREAS WERE RECEIVED. THUNDERSTORMS WITH HEAVY RAINFALL WILL CONTINUE AT LEAST THROUGH 230 PM AS THEY MOVE VERY SLOWLY TO THE EAST WITH UP TO ANOTHER INCH OF RAINFALL POSSIBLE IN AREAS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. FLOODING WILL ALSO OCCUR IN POOR DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 4191 8423 4178 8406 4203 8379 4202 8428 DRC RBP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 10:40 AM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 21, 10:40 AM EDT, 3 hours 14 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1040 AM EDT FRI JUN 21 2002 ...THUNDERSTORMS PRODUCING HEAVY RAINFALL THE MAIN CONCERN... FRONTAL BOUNDARY WAS JUST TO THE NORTH OF FLINT EXTENDING TO THE COUNTY BORDERS OF ST CLAIR AND SANILAC. PLENTY OF CONVECTION FIRING ALONG THE BOUNDARY WITH MOVEMENT QUITE SLOW TO THE EAST. LATEST 88D PRECIP RATES NEAR 1 PER HOUR IN SPOTS TO THE WEST WITH METARS SHOWING ABOUT HALF AS MUCH (RAINFALL AMOUNTS LIKELY HIGHER OUTSIDE OF METAR REPORTS). 88D CROSS SECTIONS SHOW THE HIGHEST REFLECTIVITIES CLOSER TO THE SURFACE WHICH INDICATES PLENTY OF WATER FALLING...NOT MUCH IF ANY HAIL. WIND PROFILES ARE ALSO QUITE WEAK HENCE THE SLOW MOVEMENT AND MINIMAL WIND DAMAGE POTENTIAL. QUESTION FOR THE AFTERNOON IS THUNDERSTORMS. AFOREMENTIONED BOUNDARY ACROSS THE NORTH WITH ANOTHER WEAK AREA OF CONVERGENCE ACROSS NORTHERN INDIANA AND NORTHWEST OHIO. HIGH THETA-E AIR OVER THE STATE WITH PWATS OVER 1.75 PER RAOBS AND LAPS SOUNDINGS. LAPS INFORMATION ALSO CONTINUES WITH LI/S NEAR -4C WITH CAPES AROUND 1K J/KG. BASED ON 850-300MB THICKNESS SCHEME AND THE THERMAL WIND...THESE STORMS WILL BE SLOW MOVERS...EAST BETWEEN 10-15 MPH. FAVORABLE THICKNESS DIFLUENCE OVER SOUTHEAST LOWER AND K INDEX VALUES INTO THE LOWER 30S C. FFG FROM THIS MORNING POINTS TO AROUND 2.5 OF RAIN WITHIN 3-6 HOUR TIME FRAME...SO THIS WILL HAVE TO BE CLOSELY MONITORED. WE WILL UPDATE THE CURRENT FORECAST TO SCATTERED AND WATCH SHORT TERMS VERY CLOSELY. NOW WITH SEVERAL OUTFLOW BOUNDARIES INTERACTING WITH DAYTIME HEATING...THUNDERSTORMS WILL BE SCATTERED CWA-WIDE THANKS TO DIFFERENTIAL HEATING. WARM AND MUGGY CONDITIONS WILL PREVAIL WITH DEWPOINTS NEAR 70F. .DTX...NONE. BGM
In the hours before
Special weather statement, Jun 21, 11:05 AM EDT, 2 hours 49 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-220200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1105 AM EDT FRI JUN 21 2002 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARD... SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF SOUTHEAST LOWER MICHIGAN THIS AFTERNOON. THE MAIN HAZARD WITH THESE THUNDERSTORMS WILL BE HEAVY RAINFALL...WITH SMALL HAIL ALSO POSSIBLE. DISCUSSION... A FRONTAL BOUNDARY JUST NORTH OF INTERSTATE 69 WILL BE THE MAIN FOCUS FOR THUNDERSTORMS THIS AFTERNOON. THE WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE ARE WEAK WHICH WILL RESULT IN SLOW MOVEMENT OF THUNDERSTORMS. WITH THE WATER CONTENT IN THE ATMOSPHERE QUITE HIGH...THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL RATES. SOME OF THESE RAINFALL RATES WILL BE NEAR 1 INCH PER HOUR...CAUSING LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS. ADDITIONAL BOUNDARIES SOUTH OF INTERSTATE 69 WILL AID IN THE CONTINUED DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON. AGAIN...THE MAIN HAZARD HERE WILL CONTINUE TO BE HEAVY RAINFALL WITH PEA SIZE HAIL POSSIBLE. THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 10 AND 15 MPH. SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED. OUTLOOK FOR SATURDAY AND SUNDAY... ADDITIONAL THUNDERSTORMS ARE EXPECTED ON SATURDAY WITH MAIN HAZARD FROM HEAVY RAINFALL. DRY WEATHER IS FORECAST FOR SUNDAY. STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM YOUR NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON OUR NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) BGM
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:27 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 21, 12:34 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 56 min |
| Jun 21, 12:37 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 53 min |
| Jun 21, 1:56 PM EDT | Special Marine Warning | DTX | 64 min | |
| Jun 21, 1:56 PM EDT | Special Marine Warning | DTX | 64 min | |
| Jun 21, 2:06 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw, Wayne | 54 min |
| Jun 21, 2:20 PM EDT | Special Marine Warning | DTX | 85 min | |
| Jun 21, 2:20 PM EDT | Special Marine Warning | DTX | 85 min | |
| Jun 21, 2:26 PM EDT | Flash Flood Warning | DTX | Monroe | 94 min |
Nearby
Flash Flood Warnings in Michigan, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.